Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 674, NWS Norman, OK

August 3, 2003Lincoln County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Aug 3, 2003, 4:08 AM CDT for Lincoln County, Oklahoma. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 3, 2003, 4:08 AM CDT (09:08 UTC)
Expired
Aug 3, 2003, 4:30 AM CDT
In force
22 min
Issued by
NWS Norman, OK
Area
Counties, with a storm outline in the text

County Lincoln County, OK

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 3, 2:35 AM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 9.1 hours before the alert went out and 71 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 2003-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2235 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 2003-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 57 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2235 J/kg
Mixed-layer CIN
-113 J/kg
Mixed-layer LCL
1791 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
57 m²/s²
0-3 km storm-relative helicity
125 m²/s²
Significant tornado parameter
0.1
Supercell composite
5.4

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 3, 3:55 AM CDT, 13 minutes earlier.

Area forecast discussion, Aug 3, 3:55 AM CDT, 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
355 AM CDT SUN AUG 3 2003

CURRENT ACTIVITY SHOULD FOR THE MOST PART STAY EAST OF
CWA...ALTHOUGH OUTFLOW WILL AID IN SCATTERED DEVELOPMENT THROUGH MID
MORNING. CHANCE POPS WILL CONTINUE THROUGH THE DAY WITH BOUNDARIES
AND HEATING...WITH FAVORED AREA FROM WESTERN TO SOUTHEAST ZONES NEAR
WHAT APPEARS TO BE WASHING STATIONARY FRONT.

POST-MIDNIGHT ACTIVITY EXPECTED ONCE AGAIN TONIGHT INTO MONDAY
MORNING...WITH DAYTIME PERIODS MONDAY EXPECTED TO BE INFLUENCED BY
WHAT APPEARS TO BE UNDERFORECASTED S/WV TROF CURRENTLY OVER THE
NEVADA AREA. WILL BUMP POPS UP FOR LATE TONIGHT THROUGH MONDAY AND
LOWER TEMPS A BIT FOR MONDAY. DEPENDING ON WHERE BEST THERMAL RIBBON
SETS UP...IT COULD BE ANOTHER NO-SHOW FOR EXTREME SOUTHWEST OKLAHOMA
AND PORTIONS OF NORTH TEXAS. HIGHEST POPS WILL BE OVER CENTRAL AND
EASTERN PORTIONS OF CWA. SOME LINGERING RAIN ACTIVITY POSSIBLE
TUESDAY...BUT LOOK FOR MAIN SHOW MONDAY-MONDAY NIGHT.

AS ADVERTISED IN PREVIOUS FORECASTS...MID/UPPER LEVEL RIDGE PROGD TO
STRENGTHEN OVER SRN/CENTRAL HIGH PLAINS FROM MID-WEEK ON. DRY
FORECAST WITH WARMING TREND WILL GO UNCHANGED.

NUMBERS OUT SHORTLY.

FORECAST ID = 11

.OUN...
OK...NONE.
TX...NONE.
Hazardous weather outlook, Aug 2, 8:20 PM CDT, 7 hours 48 minutes before
OKZ004>048-050>052-TXZ083>090-031200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
820 PM CDT SAT AUG 2 2003

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...TONIGHT...

THUNDERSTORM OUTLOOK...
NO SEVERE THUNDERSTORMS ARE EXPECTED.

DISCUSSION...
A SURFACE BOUNDARY ACROSS WESTERN AND CENTRAL OKLAHOMA...FROM NEAR
ARNETT TO THOMAS TO MUSTANG EARLY SATURDAY EVENING...WILL DRIFT
SLOWLY SOUTH INTO SOUTHERN OKLAHOMA BY SUNDAY MORNING. ALTHOUGH
CONVERGENCE ALONG THIS BOUNDARY WAS PRODUCING LIFT DURING THE
AFTERNOON...IT WAS NOT ENOUGH TO OVERCOME LARGE SCALE SUBSIDENCE AND
A CAPPING LAYER OF WARM AIR ALOFT. THEREFORE...THUNDERSTORMS DID NOT
DEVELOP SATURDAY AFTERNOON.

THERE IS STILL A POSSIBILITY OF THUNDERSTORMS ACROSS THE AREA LATE
TONIGHT...MAINLY ALONG AND NORTH OF THE BOUNDARY WELL AFTER
MIDNIGHT. MODERATELY STRONG NORTHWEST WINDS ALOFT WILL MAINTAIN A
VERTICAL WIND PROFILE THAT WILL SUPPORT THE POSSIBILITY OF SEVERE
THUNDERSTORMS. HOWEVER...INSTABILITY AND LIFT ARE EXPECTED TO BE
INSUFFICIENT FOR ANY MORE THAN ISOLATED SEVERE WEATHER. ALTHOUGH A
SEVERE STORM OR TWO CAN NOT BE RULED OUT...THE POTENTIAL APPEARS TOO
LOW TO WARRANT A SLIGHT RISK.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT SUNDAY AUG 3.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...40 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...30 PERCENT.

OTHER HAZARDOUS WEATHER...
ASIDE FROM THE SEVERE WEATHER DANGER...NO OTHER HAZARDOUS WEATHER IS
EXPECTED TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE STORMS AGAIN SUNDAY AND MONDAY OVER
MOST OF OKLAHOMA AND NORTH TEXAS.  DAMAGING WIND AND HAIL WILL AGAIN
BE THE PRIMARY SEVERE WEATHER THREATS.

OTHER HAZARDOUS WEATHER...
NONE.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 700
AM SUNDAY.

24

In the hours before

Special weather statement, Aug 3, 3:41 AM CDT, 27 minutes before
OKZ020-026-030900-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
341 AM CDT SUN AUG 3 2003

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR LINCOLN AND PAYNE COUNTIES.

STRONG TO SEVERE STORMS CONTINUE TO DEVELOP JUST EAST OF PAYNE AND
LINCOLN COUNTIES.  STRONG OUTFLOW WINDS FROM THE EAST WILL BE
POSSIBLE ALONG THE EASTERN EDGE OF BOTH COUNTIES.  IN ADDITION... A
FEW STORMS DEVELOPING WITHIN PAYNE AND LINCOLN COUNTIES MAY QUICKLY
BECOME SEVERE.

CMS

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 7:45 AM CDTSevere Thunderstorm WarningOUNHughes30 min
Aug 3, 8:15 AM CDTSevere Thunderstorm WarningOUNHughes45 min
Aug 3, 9:02 AM CDTSevere Thunderstorm WarningOUNAtoka, Coal, Hughes43 min
Aug 3, 9:28 AM CDTSevere Thunderstorm WarningOUNPontotoc47 min
Aug 3, 9:49 AM CDTSevere Thunderstorm WarningOUNAtoka, Coal, Johnston56 min
Aug 3, 10:16 AM CDTSevere Thunderstorm WarningOUNBryan, Marshall59 min
Aug 3, 10:45 AM CDTSevere Thunderstorm WarningOUNAtoka30 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.